California, 2015Flash Flooding in California, August 26, 2015
August 26, 2015 · NWS PSR · 2 events in 1 county or zone
Thunderstorms developed across northwestern Riverside county, including Joshua Tree National Park, during the early afternoon hours on August 26th. Some of the stronger storms had the potential to produce winds in excess of 60 mph and initially, Severe Thunderstorm Warnings were issued for the park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across northwestern Riverside county, including Joshua Tree National Park, during the early afternoon hours on August 26th. Some of the stronger storms had the potential to produce winds in excess of 60 mph and initially, Severe Thunderstorm Warnings were issued for the park. Shortly thereafter the storms dropped very heavy rainfall which especially impacted the northern portions of the park. Two flash floods were reported within a short time, one of which produced debris flow across the road just one mile from the north park entrance. The road was closed due to the debris. A Flash Flood Warning was in effect when the flash flooding was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 26, 8:54 AM PST, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 26, 8:54 AM PST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
954 AM MST WED AUG 26 2015
.SYNOPSIS...
HIGH PRESSURE HAS BECOME REESTABLISHED TO THE EAST OF ARIZONA AND
MOIST MONSOONAL FLOW HAS SETTLED INTO THE REGION. THESE CONDITIONS
WILL STILL SUPPORT CONTINUED SLIGHT RAIN CHANCES TODAY ACROSS THE
LOWER DESERTS AND HIGHER CHANCES OVER HIGHER TERRAIN AREAS. DRIER
CONDITIONS WILL GRADUALLY RETURN THURSDAY THROUGH THE END OF THE WEEK
ALONG WITH MUCH WARMER ABOVE NORMAL TEMPERATURES.
&&
.DISCUSSION...
THE ATMOSPHERE IS STARTING TO RECOVER FROM YESTERDAY'S STORM
ACTIVITY...BUT LESS FAVORABLE DRYING CONFLUENT FLOW ALOFT OUT OF THE
SOUTHWEST SHOULD RESULT IN MUCH LESS STORM ACTIVITY TODAY. WATER
VAPOR IMAGERY SHOWS AN EXITING SHORTWAVE MOVING INTO NORTHERN ARIZONA
FROM THE LOWER COLORADO RIVER VALLEY AND WEAK SUBSIDENCE BEHIND THIS
FEATURE WILL LIKELY ALSO HINDER ANY WIDESPREAD DEVELOPMENT. THE
LOWERED POPS CHANCES FOR TODAY STILL LOOK REASONABLE AND FEEL MOST OF
THE ACTIVITY WILL BE OVER SOUTHEAST AND EAST-CENTRAL ARIZONA WHERE
THERE IS A LACK OF CONFLUENT FLOW ALOFT. STILL COULD GET A FEW STORMS
TO THE WEST AND SOUTHWEST OF THE PHOENIX AREA...BUT THEY WILL HAVE
TO FIGHT THROUGH AN INVERSION FOUND BETWEEN 400-500MB SHOWN ON THE
12Z KPSR AND YUMA RAOBS. PREVIOUS DISCUSSION STILL APPLIES.
&&
.PREVIOUS DISCUSSION...
TODAY AND THURSDAY...
REGIONAL UPPER AIR PLOTS/SATELLITE IMAGERY SHOW THE UPPER LEVEL
RIDGE CURRENTLY CENTERED OVER COLORADO/NEW MEXICO THIS MORNING...
THE BROAD ANTICYCLONIC FLOW ALLOWING A CONSIDERABLE AMOUNT OF DEBRIS
CLOUDINESS FROM YESTERDAYS CONVECTION TO STREAM NORTHWARD OVER THE
REGION. A WEAK UPPER LEVEL DISTURBANCE IS ALSO NOTED IN THE WATER
VAPOR IMAGERY CENTERED OVER THE LOWER COLORADO RIVER NORTH OF
BLYTHE. THE GFS/ECMWF/NAM12 ALL INDICATE THAT THIS WEAK LOW WILL GET
PICKED UP IN THE ANTICYCLONIC FLOW AND RIDE OVER THE TOP OF THE
RIDGE INTO UTAH AND WYOMING LATER TODAY. BY THURSDAY MORNING...THE
LOW MOVES OFF TO THE LEE SIDE OF THE ROCKIES AND STRENGTHENS...
THEREBY SUPPRESSING THE RIDGE TO THE SOUTH WHERE IT WILL FINALLY
SETTLES A 595DM 500MB CENTER OVER SOUTHEAST AZ/SOUTHWEST NM THURSDAY
AFTERNOON.
THIS RATHER HASTY MODIFICATION AND REPOSITIONING OF THE UPPER LEVEL
RIDGE AXIS WILL QUICKLY RESULT IN A TRANSITION TO A DRIER
SOUTHWESTERLY FLOW ALOFT...EFFECTIVELY DRYING OUT THE ATMOSPHERE.
THIS GRADUAL DOWNWARD TREND OF MOISTURE AND MIXING RATIOS TO LESS
THAN 10G/KG WILL EFFECTIVELY KNOCK DOWN PRECIPITATION CHANCES...
ESPECIALLY OVER THE LOWER DESERTS. EVEN THOUGH PLENTIFUL MOISTURE
WILL LINGER FOR A DAY OR TWO...THE FLOW ALOFT ALSO BECOMES MORE
CONFLUENT AND SOMEWHAT SUBSIDENT IN NATURE...THWARTING DEEP MOIST
CONVECTION...SO STORMS ARE GOING TO STRUGGLE TO FORM AND PERSIST. AS
SUCH...TAILORED POPS DOWN INTO THE SLIGHT CHANCE CATEGORY FOR MOST
OF OUR CWA THIS AFTERNOON AND EVENING...KEEPING HIGHER CHANCES OVER
THE HIGHER TERRAIN OF THE WEST CENTRAL DESERTS IN LA PAZ
COUNTY...AND SOUTH-CENTRAL ARIZONA NORTH AND EAST OF PHOENIX. BY
THURSDAY AFTERNOON...POP CHANCES WILL EVEN BE LESS...WITH STORMS
AGAIN CONFINED TO THE MOUNTAINS NORTH AND EAST OF PHOENIX.
FRIDAY AND SATURDAY...
THE CENTER OF THE UPPER LEVEL ANTICYCLONE WILL POSITION TO OUR
SOUTH..AND ATMOSPHERIC MOISTURE WILL CONTINUE TO THIN OUT...WITH
FORECASTED PRECIPITABLE WATER POTENTIALLY DROPPING TO JUST ABOVE ONE
INCH. THE DRIER AIRMASS WILL SUPPORT WARMER TEMPERATURES FOR THE
LOWER DESERTS...WITH DAYTIME HIGHS FOR YUMA...EL CENTRO AND GILA
BEND AGAIN HITTING THE 110-112 DEGREE RANGE FRIDAY AND SATURDAY.
HOWEVER...THE UPPER LEVEL HIGH STARTS TO REBOUND OVER THE WEEKEND...
592DM 500MB HEIGHTS CENTERING ALONG THE AZ/NM BORDER...SO SOME
MOISTURE RETURN TO THE DESERT SOUTHWEST IS POSSIBLE. THIS MIGHT
OFFSET THE PROJECTED HOT TEMPERATURE FORECAST FOR THESE DAYS BY A
FEW DEGREES. OVER THE LAST NORMAL PERIOD 1981-2010...THE AVERAGE
LAST 110F DAY IN PHOENIX FALLS ON AUGUST 26TH...AND SEPTEMBER 6TH
FOR YUMA. WE COULD CERTAINLY PUSH PAST THE AVERAGE LAST DAY IN THE
PHOENIX AREA BY THE WEEKEND...AND WORK TO CINCH THE TOP SPOT FOR THE
WARMEST AUGUST ON RECORD AT BOTH LOCALES TO CLOSE OUT THE MONTH.
SUNDAY INTO TUESDAY...
A STRONG EASTERN PACIFIC UPPER LEVEL TROUGH APPROACHES THE PACIFIC
NORTHWEST AND NORTHERN CALIFORNIA COAST. STARTING LATE IN THE
WEEKEND...THE TROUGH BEGINS TO ENCROACH ON AND BREAK DOWN THE RIDGE
PATTERN OVER THE INTERMOUNTAIN WEST. WITH THE TREND FOR LOWER
HEIGHTS NOTED IN THE MODELS/ENSEMBLE SOLUTIONS... TEMPERATURES IN
THE EXTENDED WERE SUBTLY COOLED SUNDAY INTO EARLY NEXT WEEK WITH
MOSTLY BELOW NORMAL POPS ACROSS THE REGION.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
NO SIGNIFICANT DISTURBANCES MOVING AROUND THE UPPER HIGH AND THROUGH
THE FLOW ALOFT...FLOW ALOFT SHIFTING MORE TOWARDS THE SOUTHWEST AND
CONFLUENCE ALOFT ALL POINT TO A REDUCED CHANCE FOR CONVECTION TODAY
OVER THE CENTRAL DESERTS. MOISTURE VALUES REMAIN ELEVATED SO CHANCES
FOR STORMS TODAY ARE NOT ZERO...BUT THEY ARE ONLY SLIGHT CHANCES AND
AS SUCH CONFIDENCE IN STORM DEVELOPMENT OR TIMING IS TOO LOW TO
MERIT ANY MENTION IN THE TAFS DURING THE 12Z PACKAGE. THUS EXPECT
MAINLY SCATTERED MID/HI LEVEL DECKS THIS MORNING WITH SOME HIGH
BASED CUMULUS DEVELOPING THIS AFTERNOON. BROKEN MID/HIGH LEVEL
DEBRIS DECKS OVERNIGHT TONIGHT ARE A BETTER BET AT THE TERMINALS AS
COMPARED TO ANY STORM ACTIVITY. WINDS TO BE RELATIVELY DIURNAL NEXT
24 HOURS AND NOT OVERLY STRONG...BUT SHOULD STORMS FORM NEAR THE
TERMINALS WINDS WOULD CERTAINLY BECOME MUCH STRONGER AND SHIFTY.
SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
LOW LEVEL MOISTURE REMAINS ELEVATED BUT OVERALL CHANCES FOR STORMS
NEXT 24 HOURS ARE SLIGHT AT BEST SO CONFIDENCE TOO LOW TO MERIT ANY
MENTION IN THE TAFS. EXPECT FEW-SCT MID/HI DECKS NEXT 24 HOURS WITH
SOME AFTERNOON/EVE CUMULUS POSSIBLE. WINDS WILL STAY RATHER LIGHT
AND FAVOR THE SOUTH/SOUTHEAST AT BOTH KIPL AND KBLH THROUGH THE
AFTERNOON BECOMING MORE SOUTHWESTERLY BY THIS EVENING.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
DRIER AND WARMER WEATHER WILL SPREAD INTO REGION FROM THE
WEST...HOWEVER A SLIGHT CHANCE OF AFTERNOON AND EVENING TSTMS IS
STILL FORECAST FOR THE MOUNTAINS OF SOUTHERN GILA COUNTY EACH DAY.
HIGH TEMPERATURES THROUGH SUNDAY WILL BE WELL ABOVE NORMAL WITH
HOTTER DESERTS IN EXCESS OF 110...WITH SOME COOLING BACK TOWARD
NORMAL EARLY NEXT WEEK. MINIMUM RELATIVE HUMIDITIES WILL FALL INTO
THE 10 TO 15 PERCENT RANGE OVER THE WESTERN DESERTS BUT STAY MOSTLY
ABOVE 15 PERCENT ACROSS SOUTH CENTRAL ARIZONA EACH DAY WITH VALUES
REACHING 25 PERCENT IN SOUTHERN GILA COUNTY. AFTERNOON SOUTHWEST
WINDS WILL RANGE FROM 10 TO 20 MPH. GOOD OVERNIGHT RECOVERY IS
EXPECTED.
&&
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...KUHLMAN
PREVIOUS DISCUSSION...MEYERS
AVIATION...CB
FIRE WEATHER...VASQUEZ/CB
In the hours before
Special weather statement, Aug 26, 12:56 PM PST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
156 PM PDT WED AUG 26 2015
CAZ030-262145-
JOSHUA TREE NATIONAL PARK CA-
156 PM PDT WED AUG 26 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN RIVERSIDE AND WESTERN SAN BERNARDINO COUNTIES
NORTHERN PARTS OF JOSHUA TREE NATIONAL PARK
UNTIL 245 PM PDT
AT 154 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TWENTYNINE PALMS. THIS STORM WAS NEARLY STATIONARY AND CAPABLE
OF PRODUCING HEAVY RAINFALL THAT MAY LEAD TO LOCAL FLOODING.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOST HORSE-KEYS VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3408 11627 3412 11626 3412 11606 3408 11604
3407 11600 3403 11600 3404 11585 3394 11581
3394 11632 3408 11633
TIME...MOT...LOC 2054Z 334DEG 1KT 3406 11607
HVFlash Flood, San Bernardino
- When
- August 26, 1:00 PM PST to 2:30 PM PST
- Where
- San Bernardino County, 0.29 mi W of Joshua Tree to 0.32 mi E of Joshua Tree
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.130, -116.325
Thunderstorms developed across portions of Joshua Tree National Park during the early afternoon hours on August 26th, and some of the stronger ones produced very intense rainfall which quickly led to flash flooding across the northern portion of the park. According to local law enforcement, flash flooding was reported at 1325PST in the north central portion of the park, around the popular Queen Valley Mountain bike area near the Sheep Pass group camp along highway 12. This area is east of Ryan Mountain. A Flash Flood Warning had been issued shortly before the flash flooding was reported. Fortunately no injuries were reported due to the flash flooding.
Flash Flood, San Bernardino
- When
- August 26, 1:00 PM PST to 2:30 PM PST
- Where
- San Bernardino County, 3.91 mi S of Twenty Nine Palms to 4.97 mi SSE of Twenty Nine Palms
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.074, -116.043
Thunderstorms developed across portions of Joshua Tree National Park during the early afternoon hours on August 26th, and some of the stronger ones produced intense rainfall that quickly led to flash flooding across the northern portions of the park. According to local law enforcement, at 1400PST a flash flood occurred about one mile south of the north entrance to the park. The flash flood caused a debris flow across the road which led to the closure of the road. Shortly thereafter park rangers indicated that workers were quickly working to clear the debris. A Flash Flood Warning was in effect before the flash flooding occurred. Fortunately, there were no injuries reported due to the debris flow.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Utah, August 26 to 30, 20151 death · 3 events
- Heavy Rain in Alaska, August 26 to 27, 20151 death · 1 event
- Flash Flood and Damaging Winds in New Mexico, August 26, 2015$1.5 million · 90 kt wind · 3 events
- Lightning Strike in Florida, August 26, 2015$750,000 · 1 event
- Flood and Damaging Winds in Florida, August 26, 2015$2,000 · 50 kt wind · 5 events
- Wildfire in Texas, August 26 to 31, 20155 events
- Flooding in South Carolina, August 26, 20154 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 26, 20153 events
- Hail and Damaging Winds in South Carolina, August 26, 2015$9,000 · 1 in hail · 3 events
- Flash Flooding in Nevada, August 26, 2015$2,000 · 2 events
- Damaging Winds in Wyoming, August 26, 2015$6,000 · 52 kt wind · 2 events
- Damaging Winds in South Dakota, August 26, 201569 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592901, 592902.